US Pharm. 2011;36(5):14.
Sydney, Australia—Long-term use of topical corticosteroids to treat eczema in children causes no major side effects, according to a study from the University of Sydney. Concerns among some parents and health care providers that corticosteroid creams or lotions cause effects such as thinning of the skin can result in undertreatment of eczema in children. In the study, 70 children were treated with enough of the topical corticosteroids to keep them virtually free of eczema; 22 controls did not receive the medication. There were no differences in corticosteroid-related side effects between medicated subjects and controls. “Normal routine use of topical corticosteroids does not cause skin thinning, and parents should be reassured. We hope that our work will give them the confidence to use topical corticosteroids safely and effectively,” said study leader Gayle Fischer.To comment on this article, contact firstname.lastname@example.org.